Guam, 2013Hurricane in Guam, November 3 to 7, 2013
November 3 to 7, 2013 · NWS GUM · 1 event in 1 county or zone
Haiyan crossed Micronesia from November 3rd to the 7th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- $100,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Haiyan crossed Micronesia from November 3rd to the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before the first event at Nov 3, 6:14 AM UTC, 2 hours 46 minutes earlier.
Area forecast discussion, Nov 3, 6:14 AM UTC, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TIYAN GU
414 PM CHST SUN NOV 3 2013
.MARIANAS SYNOPSIS...
PGUA WSR-88D SHOWS ISOLATED TRADE-WIND SHOWERS MOVING THROUGH THE
MARIANAS WATERS. THE VAD WIND PROFILE REVEALS EAST-NORTHEAST WINDS
OF 20 TO 25 KNOTS THROUGH THE LOWEST 15 THOUSAND FEET OF THE AIR.
&&
.DISCUSSION...
GFS40 HAS FALLEN MORE IN LINE WITH THE OTHER MODELS IN KEEPING THE
TROPICAL DISTURBANCE CURRENTLY NEAR POHNPEI SOUTH OF 10N. FOR THE
MARIANAS THIS MEANS SUSTAINED WINDS ARE EXPECTED TO REMAIN 25
KNOTS OF LESS AND WAVE HEIGHTS OF 9 TO 11 FEET. THESE NUMBERS
SEEMED MUCH MORE REASONABLE TO POPULATED WINDS AND WAVES FROM THE
GFS40. WHILE THESE ARE STILL SMALL CRAFT ADVISORY CRITERIA...THE
MUCH LESS INTRUSIVE SMALL CRAFT ADVISORY WILL COVER IT NICELY.
THE DISTURBANCE IS NOW THE SUBJECT OF A TROPICAL CYCLONE FORMATION
ALERT FROM THE JOINT TYPHOON WARNING CENTER. 24 HOUR PRESSURE
TENDENCY AT CHUUK IS -1.2 MB. NOT HUGE...BUT ABOVE MY USUAL NOISE
THRESHOLD OF 1.0 MB.
&&
.EASTERN MICRONESIA...
WILL BE ADDED WHEN AVAILABLE.
&&
.WESTERN MICRONESIA...
WILL BE ADDED WHEN AVAILABLE.
&&
.GUM WATCHES/WARNINGS/ADVISORIES...
GU...NONE.
MARIANAS WATERS...NONE.
&&
STANKO/CHAN
In the hours before
Special weather statement, Nov 3, 8:18 AM UTC, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
618 PM CHST SUN NOV 3 2013
PMZ161-171-172-040200-
KOROR PALAU-YAP-CHUUK-
618 PM CHST SUN NOV 3 2013
...TROPICAL DISTURBANCE DEVELOPING SOUTHEAST OF CHUUK...
A TROPICAL DISTURBANCE IS CENTERED NEAR 6N156E...WHICH IS ABOUT
95 MILES WEST OF POHNPEI
210 MILES EAST-NORTHEAST OF LUKUNOR CHUUK
340 MILES EAST OF WENO ISLAND CHUUK
665 MILES EAST OF SATAWAL YAP AND
885 MILES EAST OF WOLEAI YAP.
THE TROPICAL DISTURBANCE IS MOVING WEST-NORTHWESTWARD AT ABOUT 8 MPH
AND THIS GENERAL MOTION IS EXPECTED THROUGH MONDAY. ESTIMATED
SURFACE WINDS JUST NORTH OF THE CENTER ARE 20 TO 30 MPH. THIS
DISTURBANCE IS THE SUBJECT OF A TROPICAL CYCLONE FORMATION ALERT
ISSUED BY THE JOINT TYPHOON WARNING CENTER LATE THIS AFTERNOON...AND
IS LIKELY TO BE DESIGNATED A TROPICAL DEPRESSION LATER TONIGHT.
HEAVY SHOWERS AND THUNDERSTORMS ARE DEVELOPING NORTHWEST AND NORTH
OF THE CENTER...EAST OF WENO ISLAND IN CHUUK STATE THIS EVENING.
HEAVY SHOWERS ARE ALSO FOUND SOUTH OF THE CENTER NEAR LUKUNOR IN
CHUUK STATE. THESE CONDITIONS WILL PERSIST OVER CHUUK STATE THROUGH
MONDAY EVENING. AS THIS DISTURBANCE MOVES FARTHER WESTWARD...SIMILAR
WEATHER WILL ALSO SPREAD TO EASTERN YAP STATE BY MONDAY AFTERNOON.
FOR WENO ISLAND...FANANU...NAMA...LUKUNOR...ULUL AND PALUWAT IN
CHUUK STATE...
EXPECT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY
HEAVY DOWNPOURS THROUGH MONDAY EVENING. 2 TO 4 INCHES OF RAINFALL IS
POSSIBLE BY MONDAY NIGHT. SUSTAINED WINDS WILL BE 15 TO 20 MPH WITH
GUSTS TO 30 MPH IN HEAVIER SHOWERS. SEAS OF 5 TO 6 FEET THIS EVENING
WILL BUILD TO BETWEEN 6 AND 7 FEET BY MONDAY MORNING.
FOR SATAWAL...FARAULEP AND WOLEAI IN EASTERN YAP STATE...
EXPECT POSSIBLE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS BY
MONDAY AFTERNOON. 1 TO 3 INCHES OF RAINFALL IS POSSIBLE BY TUESDAY
AFTERNOON. SUSTAINED WINDS WILL BE 20 TO 25 MPH WITH GUSTS TO 35 MPH
IN HEAVIER SHOWERS. SEAS OF 5 TO 6 FEET TONIGHT WILL BUILD TO
BETWEEN 6 AND 8 FEET BY MONDAY AFTERNOON.
FOR WESTERN YAP STATE AND THE REPUBLIC OF PALAU...
BASED ON THE PROJECTED TRACK AND DEVELOPMENT OF THIS DISTURBANCE...
IT COULD PASS NEAR WESTERN YAP STATE LATE TUESDAY NIGHT INTO
WEDNESDAY AS A TROPICAL DEPRESSION OR EVEN A TROPICAL STORM.
ANTICIPATE INCREASING WINDS AND SHOWERS BY TUESDAY EVENING AND
LASTING THROUGH WEDNESDAY AFTERNOON. SEAS AND SURF WILL ALSO
GRADUALLY BUILD FROM TUESDAY AFTERNOON INTO WEDNESDAY AFTERNOON. AT
THIS POINT...THE BULK OF BAD WEATHER SHOULD STAY NORTH OF PALAU.
HOWEVER SCATTERED SHOWERS...ISOLATED THUNDERSTORMS AND GUSTY WINDS
ARE STILL POSSIBLE WEDNESDAY AND THURSDAY.
RESIDENTS OF ALL THE ABOVE LOCATIONS ARE ADVISED TO MONITOR
THE LATEST INFORMATION AND INSTRUCTIONS AVAILABLE FROM THEIR LOCAL
WEATHER SERVICE OFFICE...EMERGENCY MANAGEMENT OFFICE AND RADIO
STATIONS.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION
AND UPDATE THIS SPECIAL WEATHER STATEMENT OR ISSUE AN ADVISORY AS
NEEDED.
CHANSpecial weather statement, Nov 3, 8:45 AM UTC, 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TIYAN GU
645 PM CHST SUN NOV 3 2013
PMZ161-171-172-040200-
KOROR PALAU-YAP-CHUUK-
645 PM CHST SUN NOV 3 2013
CORRECTED TO INCLUDED THREAT TO SMALL VESSELS
...TROPICAL DISTURBANCE DEVELOPING SOUTHEAST OF CHUUK...
A TROPICAL DISTURBANCE IS CENTERED NEAR 6N156E...WHICH IS ABOUT
95 MILES WEST OF POHNPEI
210 MILES EAST-NORTHEAST OF LUKUNOR CHUUK
340 MILES EAST OF WENO ISLAND CHUUK
665 MILES EAST OF SATAWAL YAP AND
885 MILES EAST OF WOLEAI YAP.
THE TROPICAL DISTURBANCE IS MOVING WEST-NORTHWESTWARD AT ABOUT 8 MPH
AND THIS GENERAL MOTION IS EXPECTED THROUGH MONDAY. ESTIMATED
SURFACE WINDS JUST NORTH OF THE CENTER ARE 20 TO 30 MPH. THIS
DISTURBANCE IS THE SUBJECT OF A TROPICAL CYCLONE FORMATION ALERT
ISSUED BY THE JOINT TYPHOON WARNING CENTER LATE THIS AFTERNOON...AND
IS LIKELY TO BE DESIGNATED A TROPICAL DEPRESSION LATER TONIGHT.
HEAVY SHOWERS AND THUNDERSTORMS ARE DEVELOPING NORTHWEST AND NORTH
OF THE CENTER...EAST OF WENO ISLAND IN CHUUK STATE THIS EVENING.
HEAVY SHOWERS ARE ALSO FOUND SOUTH OF THE CENTER NEAR LUKUNOR IN
CHUUK STATE. THESE CONDITIONS WILL PERSIST OVER CHUUK STATE THROUGH
MONDAY EVENING. AS THIS DISTURBANCE MOVES FARTHER WESTWARD...SIMILAR
WEATHER WILL ALSO SPREAD TO EASTERN YAP STATE BY MONDAY AFTERNOON.
FOR WENO ISLAND...FANANU...NAMA...LUKUNOR...ULUL AND PULUWAT IN
CHUUK STATE...
EXPECT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY
HEAVY DOWNPOURS THROUGH MONDAY EVENING. 2 TO 4 INCHES OF RAINFALL IS
POSSIBLE BY MONDAY NIGHT. SUSTAINED WINDS WILL BE 15 TO 20 MPH WITH
GUSTS TO 30 MPH IN HEAVIER SHOWERS. SEAS OF 5 TO 6 FEET THIS EVENING
WILL BUILD TO BETWEEN 6 AND 7 FEET BY MONDAY MORNING.
FOR SATAWAL...FARAULEP AND WOLEAI IN EASTERN YAP STATE...
EXPECT POSSIBLE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS BY
MONDAY AFTERNOON. 1 TO 3 INCHES OF RAINFALL IS POSSIBLE BY TUESDAY
AFTERNOON. SUSTAINED WINDS WILL BE 20 TO 25 MPH WITH GUSTS TO 35 MPH
IN HEAVIER SHOWERS. SEAS OF 5 TO 6 FEET TONIGHT WILL BUILD TO
BETWEEN 6 AND 8 FEET BY MONDAY AFTERNOON.
FOR WESTERN YAP STATE AND THE REPUBLIC OF PALAU...
BASED ON THE PROJECTED TRACK AND DEVELOPMENT OF THIS DISTURBANCE...
IT COULD PASS NEAR WESTERN YAP STATE LATE TUESDAY NIGHT INTO
WEDNESDAY AS A TROPICAL DEPRESSION OR EVEN A TROPICAL STORM.
ANTICIPATE INCREASING WINDS AND SHOWERS BY TUESDAY EVENING AND
LASTING THROUGH WEDNESDAY AFTERNOON. SEAS AND SURF WILL ALSO
GRADUALLY BUILD FROM TUESDAY AFTERNOON INTO WEDNESDAY AFTERNOON. AT
THIS POINT...THE BULK OF BAD WEATHER SHOULD STAY NORTH OF PALAU.
HOWEVER SCATTERED SHOWERS...ISOLATED THUNDERSTORMS AND GUSTY WINDS
ARE STILL POSSIBLE WEDNESDAY AND THURSDAY.
RESIDENTS OF ALL THE ABOVE LOCATIONS ARE ADVISED TO MONITOR THE
LATEST INFORMATION AND INSTRUCTIONS AVAILABLE FROM THEIR LOCAL
WEATHER SERVICE OFFICE...EMERGENCY MANAGEMENT OFFICE AND RADIO
STATIONS. INTER-ISLAND TRAVEL BY BOAT SHOULD BE DELAYED UNTIL AFTER
THE STORM HAS PASSED. SMALL CRAFT SHOULD REMAIN IN PORT ESPECIALLY
FOR CHUUK TONIGHT AND MONDAY.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION
AND UPDATE THIS SPECIAL WEATHER STATEMENT OR ISSUE AN ADVISORY AS
NEEDED.
CHANHurricane (Typhoon), Micronesia
- When
- November 3, 7:00 PM GST to November 7, 7:00 PM GST
- Where
- Micronesia forecast zone
- Category
- 5
- Property damage
- $10 million
- Crop damage
- $100,000
- Reported by
- Newspaper
On the afternoon of November 1st scatterometer data detected a circulation just south of Kosrae. This circulation moved toward the west-northwest and intensified over the next few days. The strengthening was such that on the evening of November 3 the National Weather Service Office in Guam started issuing Special Weather Statements on it. At that time it was still a tropical disturbance and was located near 6N156E or 95 miles west of Pohnpei. Further intensification resulted in the disturbance reaching tropical depression strength. On the night of November 3rd the first advisory was issued for Tropical Depression 31W when it was located near 6N155E. Even though it was only a depression it was expected to quickly intensify. This expectation was borne out as the depression became a tropical storm on the afternoon of the 4th and a typhoon by the afternoon of the 5th. Haiyan, as the system was named was located near 6N145E as it attained typhoon strength. This intensification did not cease as Haiyan became a super typhoon on the afternoon of the 6th. The location of Haiyan at that time was near 8N139E or 300 miles east of Koror Palau. Haiayn had maximum sustained winds of 150 mph with gust estimated to be near 175 mph. On the evening|of the 6th it passed very close to the atoll of Ngulu. The storm surge generated by |Haiyan overspread the atoll. The atoll was inhabited by only six people, none of these|were evacuated. Despite the devastation caused by the storm surge, all of these people survived.| As Haiyan continued its trek westward its eye passed over Kayangel on the morning of the 7th. The population of this atoll at that time was around 100 people with 30 of them being evacuated to Koror before the typhoon arrived. Most of these evacuees were elderly, women and children. 69 people remained on Kayangel as the eye of Haiyan passed over it. The super typhoon's destructive winds severely damaged|the atoll's only school and clinic. In addtion, roofs of most of the houses on Kayangel were blown off. Many trees were toppled by the strong winds. Power lines as well as communication lines were totally damaged. Storm surge associated with Haiyan pushed sea water inland, contaminating planting fields and the atoll's fresh water lens. The spoiling of the lens means that the people of Kayangel will have to import fresh water|from Palau. Eventually it is hoped that a water desalinization plant will be installed to produce drinking water. | It could cost the Palauan government $10 million to rebuild power and water infrastructure, as well schools and homes. Despite the intensity of the typhoon and the damage it incurred, no deaths were reported.
- Hurricane (Typhoon)
- A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486009.